Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 10, 2017, 8:11 PM EDT for Kent County, Michigan. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 10, 2017, 8:11 PM EDT (00:11 UTC)
- Expired
- Apr 10, 2017, 8:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Kent County, MI
The radar
The Grand Rapids radar (KGRR), 5 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 8:35 PM EDT | TSTM WND DMG | 3 Nnw Freeport, MI | TREES AND POWER LINE REPORTED DOWN SOUTH OF ALTO AREA. |
| Apr 10, 8:36 PM EDT | TSTM WND DMG | 3 Nnw Freeport, MI | UPDATED: KENT COUNTY SAR REPORTS BARN DESTROYED ON 92ND STREET. DAMAGE ASSOCIATED WITH TORNADIC DEBRIS SIGNATURE SEEN ON RADAR. TREES REPORTED BLOCKING 92ND STREET BETWEEN WINGEIER AND FREEPORT AVE. |
| Apr 10, 8:36 PM EDT | TSTM WND DMG | 3 Nnw Freeport, MI | KENT COUNTY SAR REPORTS BARN DESTROYED ON 92ND STREET. DAMAGE ASSOCIATED WITH TORNADIC DEBRIS SIGNATURE SEEN ON RADAR. |
| Apr 10, 8:38 PM EDT | TORNADO | 3 Nnw Freeport, MI | EF1 TORNADO CONFIRMED FROM DAMAGE SURVEY. PATH LENGTH 5.25 MILES. PATH WIDTH 220 YARDS. PEAK WINDS ESTIMATED AT 90 MPH. DOZENS OF LARGE TREES DOWN AND SIGNIFICANT DAMAGE TO OUTBUILDINGS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 2:48 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
182 WUUS53 KGRR 110011 SVRGRR MIC081-110045- /O.NEW.KGRR.SV.W.0003.170411T0011Z-170411T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Rapids MI 811 PM EDT MON APR 10 2017 The National Weather Service in Grand Rapids has issued a * Severe Thunderstorm Warning for... Southern Kent County in southwestern Michigan... * Until 845 PM EDT. * At 811 PM EDT, a severe thunderstorm was located near Byron Center, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Grand Rapids... Lowell... Wyoming... Kentwood... Caledonia... Forest Hills... Grandville... Ada... Dutton... Cutlerville... Alto... Alaska... Byron Center... Cascade... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4289 8578 4300 8531 4277 8531 4277 8578 TIME...MOT...LOC 0011Z 258DEG 45KT 4281 8571 HAIL...<.75IN WIND...60MPH $$ CAS
1 follow-up statement
046 WWUS53 KGRR 110026 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 826 PM EDT MON APR 10 2017 MIC081-110045- /O.CON.KGRR.SV.W.0003.000000T0000Z-170411T0045Z/ Kent MI- 826 PM EDT MON APR 10 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR SOUTHERN KENT COUNTY... At 825 PM EDT, a severe thunderstorm was located near Caledonia, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Grand Rapids... Lowell... Wyoming... Kentwood... Caledonia... Forest Hills... Ada... Dutton... Alto... Alaska... Cascade... Cutlerville... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4291 8569 4300 8531 4277 8531 4277 8561 TIME...MOT...LOC 0025Z 258DEG 45KT 4285 8546 HAIL...<.75IN WIND...60MPH $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 7:45 PM EDT, 26 minutes earlier.
Area forecast discussion, Apr 10, 7:45 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 745 PM EDT Mon Apr 10 2017 LATEST UPDATE... Mesoscale Discussion/Aviation .MESOSCALE DISCUSSION... Issued at 745 PM EDT Mon Apr 10 2017 The area of convection just ahead of the surface low has developed a warm front / cold front look to it. The strongest storms area just ahead of the surface wave, just north of the warm front. The cells are moving largely to the east but are developing to the southeast. Seems the strongest cells will largely move east more or less) near or just south of I-96 over between now and 10 pm. The effective shear has increased to near 60 knots near and south of the warm front so the storms near the front will have to be watched. && .SYNOPSIS... Issued at 253 PM EDT Mon Apr 10 2017 Showers and thunderstorms...some strong to severe...will move through West Michigan this evening. Cooler and drier weather is expected Tuesday into Wednesday...with another chance of rain on Thursday. Warmer temperatures are expected Friday into the weekend with rain chances also increasing from Friday night through early Sunday. && .SHORT TERM...(This evening through Wednesday night) Issued at 253 PM EDT Mon Apr 10 2017 Immediate concern is impact of convection tonight. Radar indicates showers and thunderstorms over Illinois moving to the northeast. Short range models are in good agreement moving the showers and thunderstorms through the forecast area by 06Z. Precipitable water values are well above normal...just over an inch on the 12Z DTX sounding. Models show values increasing to between 1.25 and 1.5 inches as the system moves through this evening. Ground moisture is still high from the rainfall event last Wednesday. While heavy rainfall will accompany the stronger storms...do not think that the coverage or duration will be enough to warrant a flood watch headline. Thanks to DTX and APX for coordination on this issue. May see some light rain across northern sections in the wrap around early Tuesday. Will maintain low chance pops for the first part of Tuesday...before 18Z. Dry weather is then expected Wednesday...with another weather maker approaching late Wednesday night into Thursday. Trend has been for the system to weaken as it moves east...so will continue to advertise rain but expect amounts to be on the light side. .LONG TERM...(Thursday through Monday) Issued at 253 PM EDT Mon Apr 10 2017 Rain chances will increase once again late Friday night as strong warm advection redevelops over the region. Expect significant chances for rain to continue through Sunday afternoon when a cold front moves through...ushering in a drier and cooler airmass for the first part of the upcoming work week. Rain chances will increase again by Tuesday afternoon. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 745 PM EDT Mon Apr 10 2017 The area of convection tracking east with and just ahead of the main surface low (which is just ahead of the developing upper low) will track east across the TAF sites between now and 10 pm. The I-96 TAF sites will have a more continuous rain event than those along I-94 but even there they should get the convection with the cold front. I did not put gusty winds in the TAF for the storms but it is not out of the question. Behind the convection we have a large area of low clouds that will move in behind the rain area so I would expect IFR cigs at most of the TAF sites between 09z and 18z. Conditions should improve slowly after that. && .MARINE... Issued at 253 PM EDT Mon Apr 10 2017 Small Craft Advisory continues in effect this evening. Latest guidance suggests a continued weakening trend in wave heights and wind speeds...so will maintain the advisory through this evening but expect it to be allowed to expire. East to southeast wind develops Wednesday through Thursday...but wave activity will not increase significantly in the nearshore. && .HYDROLOGY... Issued at 253 PM EDT Mon Apr 10 2017 Minor river flooding is ongoing across Southwest Lower Michigan. The Grand River in Comstock Park is the only site at, or expected to reach, moderate flood levels. The river should continue in moderate flood through Tuesday. Most sites have crested or are cresting and should fall into tonight. Showers and thunderstorms today and tonight should produce up to an inch of rain. However if multiple storms move over the same area, locally heavy rain is possible. The rain from these storms should not be a problem, unless they track over a river basin. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Small Craft Advisory until 10 PM EDT this evening for LMZ844>849. && MESOSCALE...WDM SYNOPSIS...MWS SHORT TERM...MWS LONG TERM...MWS AVIATION...WDM HYDROLOGY...63 MARINE...MWS
Hazardous weather outlook, Apr 10, 11:07 AM EDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 1107 AM EDT Mon Apr 10 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-110830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1107 AM EDT Mon Apr 10 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible between 400 pm and Midnight. The storms will be capable of damaging winds, large hail to around 1 inch in diameter and locally heavy rain. An isolated tornado cannot be ruled out either. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from mid afternoon through midnight. LMZ844>849-110830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1107 AM EDT Mon Apr 10 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Winds and waves will pose a hazard to smaller craft today. Winds and waves will be locally higher in and near thunderstorms. Morning storms have exited, but more storms are in the forecast from mid afternoon through this evening. Wind gusts in excess of 35 knots, large hail and cloud to water lightning strikes are all possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from mid afternoon through midnight. Meade
In the hours before
Local storm report, Apr 10, 4:28 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
428 PM EDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 2 W MCDONALD 42.26N 86.19W
04/10/2017 M0.25 INCH VAN BUREN MI AMATEUR RADIO
PEA SIZE HAIL FELL FOR ABOUT ONE MINUTE NEAR
THE JUNCTION OF CR-376 AND 66TH ST.
&&
JAMLocal storm report, Apr 10, 4:56 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
456 PM EDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 2 WSW PARCHMENT 42.32N 85.59W
04/10/2017 M0.25 INCH KALAMAZOO MI TRAINED SPOTTER
PEA SIZE HAIL FELL FOR LESS THAN ONE MINUTE.
&&
JAMSpecial weather statement, Apr 10, 7:47 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
747 PM EDT MON APR 10 2017
MIZ064-110015-
Allegan MI-
747 PM EDT MON APR 10 2017
...SIGNIFICANT WEATHER ADVISORY...
At 746 PM EDT, Doppler radar was tracking a thunderstorm between
Holland and Fennville, moving east at 45 mph.
Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.
Locations impacted include...
Holland... Fennville... Dorr...
Hamilton... Hopkins... Burnips...
Overisel...
A severe thunderstorm watch remains in effect until 1100 PM EDT for
southwestern Michigan.
LAT...LON 4276 8615 4277 8578 4277 8571 4261 8568
4259 8617
TIME...MOT...LOC 2346Z 258DEG 40KT 4262 8613
CASLocal storm report, Apr 10, 7:56 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
756 PM EDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 2 NE HOLLAND 42.80N 86.08W
04/10/2017 E45 MPH OTTAWA MI TRAINED SPOTTER
SPOTTER REPORTED A SHELF CLOUD RUNNING AHEAD
OF A LINE OF STORMS THAT RESULTED IN 40-45
MPH WIND GUSTS. SMALL LIMBS WERE DOWN, BUT
NOTHING SIGNIFICANT/SEVERE WAS OBSERVED.
&&
JAMSpecial weather statement, Apr 10, 8:02 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
802 PM EDT MON APR 10 2017
MIZ056-057-110030-
Ottawa MI-Kent MI-
802 PM EDT MON APR 10 2017
...SIGNIFICANT WEATHER ADVISORY...
At 801 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jamestown, moving east at 50 mph.
Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.
Locations impacted include...
Grand Rapids... Lowell... Wyoming...
Kentwood... Walker... East Grand Rapids...
Hudsonville... Caledonia... Forest Hills...
Jenison... Grandville... Ada...
Dutton... Cutlerville... Jamestown...
Alto... Alaska... Byron Center...
Cascade...
A severe thunderstorm watch remains in effect until 1100 PM EDT for
south central and southwestern Michigan.
LAT...LON 4288 8595 4302 8531 4277 8531 4277 8593
4278 8593
TIME...MOT...LOC 0001Z 258DEG 44KT 4278 8583
CASLocal storm report, Apr 10, 8:10 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
810 PM EDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 1 W KENTWOOD 42.88N 85.61W
04/10/2017 E0.25 INCH KENT MI AMATEUR RADIO
INTERSECTION OF 44TH AND BRETON.
&&
TJTThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 8:02 PM EDT | Special Weather Statement | GRR | Kent | 28 min |
| Apr 10, 8:03 PM EDT | Areal Flood Advisory | GRR | Allegan, Kent, Ottawa | 6 hr |
| Apr 10, 8:26 PM EDT | Special Weather Statement | GRR | Barry | 34 min |
| Apr 10, 8:34 PM EDT | Special Marine Warning | GRR | 26 min | |
| Apr 10, 8:37 PM EDT | Tornado Warning | GRR | Ionia, Kent | 23 min |
| Apr 10, 8:47 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 28 min |
| Apr 10, 9:03 PM EDT | Areal Flood Advisory | GRR | Clinton, Gratiot, Ionia | 6 hr |
| Apr 10, 11:00 PM EDT | River Flood Warning | GRR | Clinton | 5 days |
| Apr 10, 11:46 PM EDT | River Flood Warning | GRR | Kent | 50 hr |
| Apr 10, 11:46 PM EDT | River Flood Warning | GRR | Kent | 50 hr |
| Apr 11, 12:31 AM EDT | River Flood Advisory | GRR | Kalamazoo | 3 days |
| Apr 11, 12:31 AM EDT | River Flood Advisory | GRR | Ingham | 37 hr |
| Apr 11, 1:59 AM EDT | River Flood Advisory | GRR | Calhoun | 42 hr |
| Apr 11, 10:25 AM EDT | River Flood Advisory | GRR | Kalamazoo | 36 hr |
| Apr 11, 4:25 PM EDT | River Flood Advisory | GRR | Ionia | 29 days |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.